Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • July 17, 2018

    FDA is strengthening the current warnings in the prescribing information that fluoroquinolone antibiotics may cause significant decreases in blood glucose and certain mental health adverse effects. The low blood glucose levels can result in serious problems, including coma, particularly in older people and patients with diabetes who are taking medications to reduce blood glucose levels.

    The agency announced it is making these changes because a recent review found reports of life-threatening low blood glucose adverse effects and reports of additional mental health adverse effects.

    FDA is requiring these updates in the drug labels and to the patient Medication Guides for the entire class of fluoroquinolones (see List of FDA-Approved Fluoroquinolones for Systemic Use). This affects only the fluoroquinolone formulations taken by mouth or given by injection. Blood glucose disturbances, including high blood and low blood glucose levels, are already included as a warning in most fluoroquinolone drug labels; however, FDA is adding that low blood glucose levels (hypoglycemia) can lead to coma.

    Across the fluoroquinolone antibiotic class, a range of mental health adverse effects are already described under Central Nervous System Effects in the Warnings and Precautions section of the drug label, which differed by individual drug. The new label changes will make the mental health adverse effects more prominent and more consistent across the systemic fluoroquinolone drug class.

    The mental health adverse effects to be added to or updated across all the fluoroquinolones are disturbances in attention, disorientation, agitation, nervousness, memory impairment, and serious disturbances in mental abilities (delirium).

    Patients should tell their health professionals if they are taking a diabetes medicine when their health professional is considering prescribing an antibiotic, and also if they have low blood glucose or symptoms of it while taking a fluoroquinolone. Health professionals may ask patients with diabetes to check their blood glucose levels more often while taking a fluoroquinolone.

    Health professionals should be aware of the potential risk of hypoglycemia sometimes resulting in coma, occurring more frequently in older adults and those with diabetes taking an oral hypoglycemic medicine or insulin. Alert patients of the symptoms of hypoglycemia, carefully monitor blood glucose levels in these patients, and discuss with them how to treat themselves if they have symptoms of hypoglycemia. Inform patients about the risk of psychiatric adverse reactions that can occur after just one dose.

    Stop fluoroquinolone treatment immediately if a patient reports any central nervous system adverse effects, including psychiatric adverse reactions, or blood glucose disturbances ,and switch to a nonfluoroquinolone antibiotic if possible. Stop fluoroquinolone treatment immediately if a patient reports serious adverse effects involving the tendons, muscles, joints, or nerves, and switch to a nonfluoroquinolone antibiotic to complete the patient’s treatment course.

    Health professionals should not prescribe fluoroquinolones to patients who have other treatment options for acute bacterial sinusitis (ABS), acute bacterial exacerbation of chronic bronchitis (ABECB), and uncomplicated urinary tract infections (uUTI) because the risks outweigh the benefits in these patients.

  • July 17, 2018

    FDA is alerting health professionals and patients of a voluntary recall of several drug products containing the active ingredient valsartan, used to treat high blood pressure and heart failure. This recall is due to an impurity, N-nitrosodimethylamine (NDMA), which was found in the recalled products. However, not all products containing valsartan are being recalled. NDMA is classified as a probable human carcinogen based on results from laboratory tests. The presence of NDMA was unexpected and is thought to be related to changes in the way the active substance was manufactured.

    FDA’s review is ongoing and has included investigating the levels of NDMA in the recalled products, assessing the possible effect on patients who have been taking them and what measures can be taken to reduce or eliminate the impurity from future batches produced by the company.

    Because valsartan is used in medicines to treat serious medical conditions, patients taking the recalled valsartan-containing medicines should continue taking their medicine until they have a replacement product. To determine whether a specific product has been recalled, patients should look at the drug name and company name on the label of their prescription bottle. If the information is not on the bottle, patients should contact the pharmacy that dispensed the medicine. If a patient is taking one of the recalled medicines, they should follow the recall instructions provided by the specific company. This information will be posted to the FDA’s website.

    Patients should also contact their health professional (the pharmacist who dispensed the medication or doctor who prescribed the medication) if their medicine is included in this recall to discuss their treatment, which may include another valsartan product not affected by this recall or an alternative treatment option.

    The companies listed are recalling all lots of nonexpired products that contain the ingredient valsartan supplied by a third party. Not all valsartan-containing medicines distributed in the United States have valsartan active pharmaceutical ingredient (API) supplied by this specific company. The supplier has stopped distributing its valsartan API, and FDA is working with the affected companies to reduce or eliminate the valsartan API impurity from future products.

    FDA will continue to investigate this issue and provide additional information when it becomes available.

  • July 9, 2018

    FDA is advising consumers not to use kratom products sold by World Organix LLC, Las Vegas, NV. FDA laboratory analysis found that the products are contaminated with high counts of various bacteria that can cause infections, including salmonella, Clostridium difficile, Klebsiella pneumoniae, and Pseudomonas aeruginosa.

    The products were recalled on June 30, 2018; however, FDA is concerned this recall does not include all lot numbers of the affected products.

    FDA has received reports of adverse events associated with kratom products. The agency strongly discourages the public from consuming kratom, as there are no proven medical uses for kratom, an inherently addictive product that can cause harm.

  • July 9, 2018

    Fagron Sterile Services is voluntarily recalling two lots of neostigmine methylsulfate 5-mL syringes because some syringe units containing 1 mg/mL, 5 mg per 5mL, are incorrectly labelled as 1 mg/mL, 3 mg per 3mL. Secondary packages are properly labelled as neostigmine methylsulfate 1 mg/mL, 5 mg per 5mL.

    If 5 mL rather than the intended 3mL is administered to a patient, adverse events overdosage can range from nausea, vomiting, diarrhea, excessive salivation and sweating, increased bronchial secretions, miosis, bradycardia or tachycardia, cardiospasm, bronchospasm, incoordination, muscle cramps, fasciculation, and paralysis, to cholinergic crisis resulting in death.

    To date, Fagron has not received any reports of adverse events or injuries related to this recall.

    Neostigmine methylsulfate injection is a cholinesterase inhibitor indicated for reversal of the effects of nondepolarizing neuromuscular blocking agents after surgery.

  • July 9, 2018

    FDA advises health professionals not to use any ferric subsulfate 20% solution manufactured by BioDiagnostics International, Brea, CA, and distributed by MedGyn Products, Addison, IL. During FDA’s recent inspection of the BioDiagnostics facility, investigators observed insanitary conditions and manufacturing practices that could result in contamination and decreased quality of the solution.

    BioDiagnostics notified MedGyn of the recall of all lots of the solution on June 11, 2018. However, MedGyn has not yet notified its customers to remove any distributed drug product from the market.

    The solution is used to stop bleeding after medical procedures, such as a colposcopy and a biopsy. It is sold in a carton containing 12 single-application vials and 12 applicators, 8 mL each, NDC 42721-112-08. Health professionals should immediately check their medical supplies, quarantine any of the solution, and not administer it to patients.

    To date, FDA is not aware of any reports of adverse events associated with drug products manufactured by BioDiagnostics. Patients who have received drug products manufactured by MedGyn or BioDiagnostics and have concerns should contact their health professional.

Pages